Make an appointment:
(i.e. Dermatologists)

What type of bruising do I need to be worried about while on blood thinners?

I am currently taking Warfarin because i have Blood Clots in my lungs/ Pulminary Embolisms. I just noticed a weird an irregular bruise on my foot, its in patches and i havent hit my foot on anything recently. Should i be worried?
This is an important question to discuss with your doctor. Warfarin and other blood thinners work by inhibiting the normal clotting cascade in one way or another. The intended effect of these types of medicines is to keep decrease the body's propensity to forming clots, and to allow for more effective time for the body to resorb clots that have already formed. A side effect of this class of medication is an increased risk of bleeding, which is sometimes minor (such as a nosebleed) and sometimes severe (such as life-threatening gastrointestinal bleeding in the setting of medication overuse). Many patients on Warfarin experience easy bruising, which manifests as the appearance of dark black/blue spots throughout the skin. This is due to minor leakage of blood from the smallest vessels (i.e. capillaries), which may occur spontaneously or with very minimal trauma. Usually these bruises are insignificant, and the body can resorb these tiny bleeds on its own without additional support; however these bruises can be distressing in appearance to a patient, causing concern. If you have any questions or concerns at all, you should consult with your primary care doctor. The level of the Warfarin effect (INR) can be checked to ensure that the drug is in the appropriate range, and you can have further discussions about the signficance of your bruising.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Nearby Doctors

  • Dr. Sitha Miller
    Dr. Sitha Miller MD
    Primary Care Doctor
    Avg Rec:
    943 N Andover Road
    Andover, KS 67002

Other Doctors